Maryland, 2024

Damaging Wind in Maryland, December 11, 2024

December 11, 2024 · NWS LWX · 1 event in 1 county or zone

A strong cold front produced a strongly-forced line of thunderstorms. This line of thunderstorms produced mainly sub-severe wind gusts, with one exception near the Bowie area for a brief time in the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced a strongly-forced line of thunderstorms. This line of thunderstorms produced mainly sub-severe wind gusts, with one exception near the Bowie area for a brief time in the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 11, 2:37 PM EST, 1 minute earlier.

Area forecast discussion, Dec 11, 2:37 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EST Wed Dec 11 2024

.SYNOPSIS...
A strong cold front will move through the area through this
evening. High pressure will then build towards the region in
its wake through the end of the week, before moving offshore by
early next week. An area of low pressure approaches the region
on Sunday. Another weak area of low pressure may approach the
area during the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A potent, negatively-tilted, trough is lifting through the
region at this time, as evident by current water vapor GOES
imagery. This is pushing a powerful cold front through the
region, which can be observed by not only a sharp wind increase
and decreasing temperatures, but also a line of very heavy
rainfall.

As this front pushes through, you will see a quick increase in
winds and decrease in temperatures as we head into the evening
hours. Some light showers will likely persist for a few hours
after this before pushing east of the area by around 7PM this
evening. With the heavy rain pushing through, some of the
poorly- drained urban areas may have some minor flood issues,
but other than that this rain has primarily been beneficial
towards our ongoing drought. There is a very low-end severe
weather risk east of the I-95 corridor as this line moves
through. This is where there is a little bit of instability to
work with, and of course we have plenty of shear. An isolated
tornado or waterspout cannot be completely ruled out this
afternoon in this area.

In the Appalachian region, rain has now changed over to snow,
which will continue off-and-on through the evening. A Winter
Weather Advisory remains in for the favored climatological
areas for 2 to 4 inches of snow, with isolated amounts closer to
5 inches even possible.

Along the Blue Ridge, we may see this end as a brief rain/snow
mix of light snow shower, but this will struggle to stick to
much more than grassy surfaces. Have kept the accumulations
around a tenth of an inch, but if precipitation were to linger
longer into the evening (low probability), the worst case
scenario would be around an inch.

In the wake of this front, Strong post-frontal winds up to
about 30 to 40 mph are expected, except stronger at higher
elevations, mainly between now and 9 PM this evening. Wind
Advisory remains in effect for the Appalachians and Blue Ridge
Mountains during that timeframe as a result.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Mountain snow showers should be coming to an end on Thursday
morning, giving way to mostly sunny skies for much of the day
area-wide. A very strong high pressure system will then begin
to approach the region from the northwest. Much cooler
temperatures return as a result, with highs in the 30s to low
40s (20s in the mountains). Gusty winds continue, making it feel
quite blustery out tomorrow as wind chills struggle to get above
freezing (teens in the mountains). Low temperatures dip into
the low to mid 20s Thursday night.

Winds diminish on Friday as the center of the aforementioned
high pressure system builds closer to the area. Colder than
normal temperatures are expected to continue, as highs again
reach the upper 30s to low 40s (low to mid 30s in the mountains).
Given clear skies and much lighter winds, Friday night will be
much colder with most sites likely dipping into the teens to low
20s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Large surface high pressure builds into the Mid-Atlantic Friday,
then slowly pushes toward the Northeast/New England and strengthens
on Saturday. Dry and cold conditions expected across the area, with
highs in the upper 30s to 40s. Friday night likely is the coldest in
the low to mid 20s, then moderates to upper 20s to low 30s for
Saturday night.

A CAD setup seems likely across the area this weekend due to the
strong high to our north. An area of low pressure approaches from
the west late Saturday night, bringing the next round of
precipitation Sunday through Monday morning. Conditions could be
favorable for a period of freezing rain and/or snow in parts of the
Allegheny Mountains Sunday morning into Sunday afternoon. At this
time, probabilities are very low for any freezing rain potential
further east, but the situation should be monitored in the days
ahead. Otherwise, precip is expected to be a cold rain.

Drier conditions possible for part of Monday into Tuesday, then
another area of low pressure quickly approaches from the west
Tuesday night.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A strong cold front is pushing through the terminals at this
time, bringing a brief period of very heavy rainfall which is
reducing VSBYs to LIFR at times. This will quickly return to
more of what we saw this morning (light to moderate showers) for
the next few hours, reducing VSBYs to MVFR to IFR at times. CIGs
through this evening will quickly improve as the front pushes
through, but will struggle over the next few hours as the final
batch of precipitation moves through.

Strong post-frontal winds will be another concern during the
afternoon with gusts to around 25 to 35 kt expected. Winds
begin to diminish after 02Z tonight. Still gusty Thu with 20 to
25 kt gusts expected.

Gusty winds continue on Thursday continue across the terminals,
with 20 to 25 kt gusts expected, though VFR conditions are
expected. Winds will taper off quickly Thursday night into
Friday, with VFR conditions expected to continue.

VFR conditions are expected Saturday as a strong area of high
pressure moves further offshore. By Saturday night, sub-VFR ceilings
may move in from west to east as a warm front lifts further north,
allowing rain showers. Cannot rule out a brief period of mixed
precipitation overnight Saturday, mainly for KMRB. By Sunday, sub-
VFR conditions continue with a steadier rain across the area.

&&

.MARINE...
Gale Warning for all waters continues through this evening. A
line of heavy showers with gusty winds turning out of the W to
WNW will be followed by a brief period of Gale-Force post-
frontal winds.

Winds will quickly taper off into the overnight hours, but
remain well within SCA criteria through Thursday.

Strong high pressure builds overhead on Friday, lowering winds
to 10 knots or less, so no marine hazards are expected during
this time.

Sub-SCA winds are expected Saturday into Sunday with increasing rain
chances late Saturday night into the day on Sunday. No other marine
hazards are expected during this time.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding threat is rapidly coming to an end as we see an
abrupt wind shift out of the W to WNW this afternoon with a
strong cold front pushing through. DC SW Waterfront may come
close this afternoon, but with the wind shift on the doorstep
as this is being typed, suspect it should fall short of minor
flood stage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Gale Warning until midnight EST tonight for MDZ008.
     Small Craft Advisory from midnight tonight to 4 PM EST
     Thursday for MDZ008.
     Winter Weather Advisory until 6 AM EST Thursday for MDZ001.
     Wind Advisory until 9 PM EST this evening for MDZ001-501.
     Coastal Flood Advisory until 5 PM EST this afternoon for
     MDZ014.
VA...Wind Advisory until 9 PM EST this evening for VAZ503-507-508.
WV...Winter Weather Advisory until 6 AM EST Thursday for WVZ501-505.
     Wind Advisory until 9 PM EST this evening for WVZ501-503-505.
MARINE...Gale Warning until midnight EST tonight for ANZ530>543.
     Small Craft Advisory from midnight tonight to 4 PM EST
     Thursday for ANZ530>543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...KRR
AVIATION...CJL/ADM
MARINE...CJL/ADM
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Dec 11, 5:59 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
559 AM EST Wed Dec 11 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
559 AM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Marine Dense Fog Advisory is in effect for the upper Chesapeake
Bay waters through 11 AM today. Visibility will be reduced to
one nautical mile or less at times.

A Gale Warning is in effect for all the waters through this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
559 AM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for the Blue Ridge Mountains from
2 PM to 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-121000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
559 AM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for Garrett, western Grant,
and western Pendleton Counties from Noon today through tonight.

A Wind Advisory is in effect for the Allegheny Mountains from 2 PM
to 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills will hover in the single digits Thursday into
Thursday night, with values as low as -10F on the highest ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
December 11, 2:38 PM EST
Where
Prince George'S County, 1.66 mi ESE of Collington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.958, -76.743

Several trees blew down around Benjamin Tasker Middle School, on Kayhill Lane near Kembridge Drive, and near the intersection of US-50 John Hanson Highway and MD-193 Enterprise Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221622.